What is the role of MRI in the workup of migraine-associated vertigo?

Updated: Jan 18, 2019
  • Author: Aaron G Benson, MD; Chief Editor: Arlen D Meyers, MD, MBA  more...
  • Print
Answer

Answer

MRI of the brain with gadolinium is necessary when patients present with unilateral symptoms or signs or if the patient's symptoms do not respond to appropriate treatment. If the patient’s symptoms are those of unilateral sensorineural hearing loss or tinnitus, the MRI should be directed to the internal auditory canals.

Gadolinium warning

Gadolinium-based contrast agents (gadopentetate dimeglumine [Magnevist], gadobenate dimeglumine [MultiHance], gadodiamide [Omniscan], gadoversetamide [OptiMARK], gadoteridol [ProHance]) have been linked to the development of nephrogenic systemic fibrosis (NSF) or nephrogenic fibrosing dermopathy (NFD). For more information, see the Medscape Reference topic Nephrogenic Systemic Fibrosis. The disease has occurred in patients with moderate to end-stage renal disease after being given a gadolinium-based contrast agent to enhance MRI or magnetic resonance angiography (MRA) scans.

NSF/NFD is a debilitating and sometimes fatal disease. Characteristics include red or dark patches on the skin; burning, itching, swelling, hardening, and tightening of the skin; yellow spots on the whites of the eyes; joint stiffness with trouble moving or straightening the arms, hands, legs, or feet; pain deep in the hip bones or ribs; and muscle weakness.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!